Amytal is the brand name for a drug called amobarbital or sodium amytal. It’s a barbiturate drug that’s sometimes used as an anesthetic. Amytal is also used as a medication for anxiety, insomnia, and epilepsy, though it may not be your doctor’s first choice when deciding on a medication for those issues. Instead, antidepressants, benzodiazepines, or Z-drugs can be better options with fewer side effects.
Sodium amytal is also one of a few drugs that were thought to be useful as a truth serum, or a drug that compels someone to tell the truth. In reality, truth serums like sodium amytal cause people to relax to the point that they have less cognitive aptitude for forming a lie. However, people on the drug can still give false information or say nothing at all.
Barbiturates like Amytal are powerful central nervous system depressants that work by decreasing activity in your brain and nervous system. They work with a natural chemical called gamma-Aminobutyric acid (GABA), which is important in rest, relaxation, and sleep.
Amytal can cause feelings of sedation, relaxation, a release of worry and anxiety, and muscle relaxation. In high doses, it can cause intoxication that’s similar to alcohol. Sedation and drowsiness are common side effects. Another side effect is chemical dependence. Depressants like Amytal can cause you to become dependent after a short time of consistent use, especially when the drug is misused.
Dependence can lead to uncomfortable withdrawal symptoms, and getting off the drug can mean going through a potentially life-threatening withdrawal period. Is there a way to get through withdrawal safely? Learn more about Amytal withdrawal and how it can be treated safely and effectively.
Will You Experience Amytal Withdrawal Symptoms?
Your likelihood of experiencing Amytal withdrawal will depend on your history with the drug. The length of time you’ve used the drug consistently and the size of your typical dose are important factors to consider. Generally, it will take less time to become addicted to a barbiturate with higher doses. But even a moderate dose can cause some dependency after a few months of regular use.
If you’ve used Amytal for several weeks without a break, you may start to feel your typical dose is having less of an effect than it did when you first started. This is called tolerance, and it’s a telltale sign of a growing dependence. With consistent or excessive Amytal use, your brain will start to adapt to the drug. Since the drug causes depressive effects on your nervous system, your brain will adjust to produce less of its own depressing chemicals.
It may also work against the drug to achieve chemical balance by producing more stimulating chemicals. That’s why tolerance can make your usual dose less effective. Increasing your dose can increase your dependence on Amytal. Instead, it’s important to let your doctor know if you start to feel tolerant of a prescription drug.
There are some other signs and symptoms that you might experience dependence and withdrawal, including:
- Drug cravings
- Needing higher doses of Amytal
- Taking Amytal more often
- Using more than you intended
- Feeling unable to cut back or stop
- Restlessness or irritability when cutting back
- Insomnia or anxiety after missing a dose
What Are Amytal Withdrawal Symptoms?
Amytal is a powerful depressant, and its withdrawal symptoms can mimic other depressants, such as alcohol. After getting used to the depressing effects of Amytal, your body will experience symptoms related to overstimulation during withdrawal. This can include restlessness, agitation, and sleep problems. If you took the drug to treat anxiety, insomnia, or muscle spasms, you may experience a rebound of those symptoms when the drug is taken away. Since Amytal can relax muscles, you may feel more activity in your body and muscles when you stop taking it. This can cause fidgeting, jitteriness, muscle twitching, restless legs, and tossing and turning when you try to sleep.
Other Amytal withdrawal symptoms include:
- Muscle twitches
- Shaky hands
- Visual distortions
- Sleep disturbances
- Heart palpitations
More intense symptoms can occur in people who take higher doses for long periods. You may also experience more severe symptoms if you stop taking the drug abruptly without going through a tapering period. Stopping suddenly after developing a dependence can cause severe symptoms, including seizures, tremors, confusion, hallucinations, and heart complications. If you’re at risk of experiencing severe Amytal withdrawal symptoms, you may need to go through detox with medical professionals.
When Do Symptoms Start?
Your symptoms will begin when your body processes out enough of your last dose of the drug for it to no longer have a significant effect on your body. First, the drug’s effects will wear off, and you’ll feel your first withdrawal symptoms shortly after. Amobarbital has a half-life between 16 and 40 hours, and it’s generally significantly reduced after 25 hours.
Once the drug’s effects wear off, you may experience withdrawal symptoms by the second or third day after your last dose. You may experience withdrawal symptoms sooner if you had a severe Amytal dependence. If you’ve only been using it for a short time in moderate doses, it may take longer for you to experience symptoms.
How Long Does Withdrawal Last?
The amount of time it takes you to get through Amytal withdrawal will depend on several factors. The drug’s half-life can be as long as 40 hours on the upper end, which can contribute to a delay in first symptoms and the amount of time your body takes to get rid of it and recovery from dependence. The size of your last doses can also alter your withdrawal period. Tapering can make your withdrawal period last longer, but it can also make it so that you don’t encounter more intense or dangerous symptoms.
Generally, your withdrawal symptoms will reach their peak after a few days. Peak symptoms can be the most unpleasant symptoms you encounter during withdrawal. However, once you reach the peak, you will start to feel better over the next few days. After the first week, many of your symptoms will have subsided, and it’s not uncommon for the most uncomfortable physical withdrawals to go away first. Peak symptoms are when seizures may be most likely. But it’s important to note that depressants can cause seizures even during the post-acute withdrawal phase.
By the second week after your last dose, most of your symptoms will probably be gone. Some symptoms may last longer, especially sleep problems and anxiety. If these issues persist, you may need to seek treatment for them or address them in addiction treatment.
Is Amytal Withdrawal Dangerous?
Amytal withdrawal can be dangerous. It’s important to consult a doctor before quitting the drug cold turkey. Barbiturates are known to cause potentially life-threatening symptoms during withdrawal, and they can even mimic the symptoms of alcohol withdrawal. You’re more likely to experience dangerous symptoms if you quit taking the drug cold turkey after a long period of dependence. The sudden removal of the chemical can shock your central nervous system, which takes time to return to normal after a period of severe dependence.
Amytal withdrawal can also be more dangerous if you’ve gone through depressant withdrawal in the past. Withdrawal from depressants like alcohol, barbiturates, and benzodiazepines can make lasting changes in the brain that can make each subsequent withdrawal period more dangerous. This phenomenon is called kindling. People who go through withdrawal from a depressant multiple times can experience life-threatening withdrawal symptoms, especially if they don’t have help from a medical professional.
Amytal can cause dangerous withdrawal symptoms that are similar to alcohol withdrawal. Seizures can occur suddenly, causing you to pass out, fall, and go through convulsions. You can also experience a condition called delirium tremens (DTs). DTs can cause the sudden onset of severe symptoms like confusion, panic, hallucinations, restlessness, sweating, fever, increased heart rate, chest pains, heart attack, and stroke.
How Is Amytal Withdrawal Treated?
Since Amytal can cause severe withdrawal symptoms, it’s important to talk to a doctor or medical professional before you quit or cut back on the drug. If you meet with a medical professional, and it’s unlikely for you to experience severe withdrawal symptoms, you may be able to taper off the drug at home. Your doctor will prescribe a tapering dose that gradually lowers to give your body time to adjust while avoiding severe symptoms. However, if you have a more severe chemical dependence or if you’re addicted to Amytal, you may need more robust treatment options.
Many people who seek treatment for a substance use disorder that’s related to a depressant go through medical detox. Medical detox, or medically managed intensive inpatient treatment, is a high level of care in addiction treatment that involves 24-hour medical care.
Detox isn’t the only level of care needed to address a severe substance use disorder. After you complete detox, you may go through several levels of care that are designed to address some of the underlying issues that may be related to addiction, such as cravings, past trauma, and mental health issues.